Going to dermatologist for hair loss I'm only 19, should I tell her I took plan B twice this year? (photos)

I'm going to the dermatolgist tomorrow to ask about my hair, ever since about Mid January to me it's been thinning.I went like 2 months ago to a dermatologist and he just pretty much said I'm fine and didn't to any blood work or anything. I think she's going to ask if I've had any birth control changes like he did(bc it can cause hair loss) I took plan b twice this year in September and I think December, could it be from that and do I have to tell her?if so I'll have my dad wait in waiting room

Doctor Answers 6

It’s always important to tell your physician all the information including the medicine that you have taken

It’s always important to tell your physician all the information including the medicine that you have recently taken or are currently taking, otherwise they won't have all the facts to better serve you.


West Hollywood Hair Restoration Surgeon
4.8 out of 5 stars 14 reviews

It’s always important to tell your physician all the information including the medicine that you have taken

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

It’s always important to tell your physician all the information including the medicine that you have recently taken or are currently taking, otherwise they won't have all the facts to better serve you.


West Hollywood Hair Restoration Surgeon
4.8 out of 5 stars 14 reviews

Hair thinning

When it comes to determining the cause of hair loss, every piece of information is potentially relevant. Information relating to Plan B is important as the hormone contained in the medication (1.5 mg levonorgestrel) could cause shedding in a smaller number of users - as can any sudden hormone change.

But all females with perceived hair thinning require blood tests.  If your hair does not improve be sure to see your dermatologist for repeat evaluation and consideration of ordering blood tests. Low iron levels are sometimes relevant to hair loss in young women as are anemias (low hemoglobin), thyroid issues. Other causes including hair styling practices, stress, diet, weight loss and general scalp health need to be reviewed.


Hair thinning

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

When it comes to determining the cause of hair loss, every piece of information is potentially relevant. Information relating to Plan B is important as the hormone contained in the medication (1.5 mg levonorgestrel) could cause shedding in a smaller number of users - as can any sudden hormone change.

But all females with perceived hair thinning require blood tests.  If your hair does not improve be sure to see your dermatologist for repeat evaluation and consideration of ordering blood tests. Low iron levels are sometimes relevant to hair loss in young women as are anemias (low hemoglobin), thyroid issues. Other causes including hair styling practices, stress, diet, weight loss and general scalp health need to be reviewed.


Understanding Hair loss and hair loss treatment options: hair transplant, prp and progesterone

Yes, I would disclose all recent medications. There are great non-invasive options like prp/progesterone and/or hair transplantation. See an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 203 reviews

Understanding Hair loss and hair loss treatment options: hair transplant, prp and progesterone

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Yes, I would disclose all recent medications. There are great non-invasive options like prp/progesterone and/or hair transplantation. See an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 203 reviews

Birth control pills and hair loss

Certain birth control pills are a well-known cause for hair loss. That being said, there are multiple causes for hair loss, particularly in women. In order to properly determine the cause of your hair loss, you should tell your doctor about all medications that you are on, even if you took Plan B in the past.  

Birth control pills and hair loss

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Certain birth control pills are a well-known cause for hair loss. That being said, there are multiple causes for hair loss, particularly in women. In order to properly determine the cause of your hair loss, you should tell your doctor about all medications that you are on, even if you took Plan B in the past.  

Birth control pills

Birth control pills are known to cause hair loss in women.  Sometimes the hair loss is only minimal and your dermatologist should be able to tell you haw bad your hair loss is

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 28 reviews

Birth control pills

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Birth control pills are known to cause hair loss in women.  Sometimes the hair loss is only minimal and your dermatologist should be able to tell you haw bad your hair loss is

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 28 reviews

Full disclosure is best

It is important that you tell your doctor everything when you are trying to assess the cause of your hair loss. If the doctor asks you any questions it is for a reason and it is necessary for your best health interests to be able to be honest. Even if it is hard for you to do it in front of your parents. It is wise to let your doctor know in some way afterwards. 

Full disclosure is best

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

It is important that you tell your doctor everything when you are trying to assess the cause of your hair loss. If the doctor asks you any questions it is for a reason and it is necessary for your best health interests to be able to be honest. Even if it is hard for you to do it in front of your parents. It is wise to let your doctor know in some way afterwards. 

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.